Arkansas, 2018

Flash Flood and Hail in Arkansas, August 12 to 16, 2018

August 12 to 16, 2018 · NWS LZK · 4 events in 3 counties and zones

Several severe thunderstorms and flash flooding were noted in central Arkansas on the 12th and 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Several severe thunderstorms and flash flooding were noted in central Arkansas on the 12th and 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 12, 1:57 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 12, 1:57 PM CST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
257 PM CDT Sun Aug 12 2018

.SHORT TERM...Today Through Tuesday

19Z objective analysis shows an elongated, positively-tilted
ridge from the Desert SW to the Great Lakes and upper troughing
across the northeastern states. A relatively weak and compact
upper low is noted in the lee of the Rockies.

At the surface, low pressure was noted invof northern TX and a
fairly diffuse and quasi-stationary frontal boundary is draped
across central OK into central AR. The air mass near this
boundary remains rich in moisture with dewpoint temps ranging from
the upper 60s to upper 70s F, yielding MLCAPE in excess of 2500
to 3000 J/kg in a now- uncapped atmosphere. PWAT values from the
12Z KLZK sounding highlight the magnitude of deep moisture in
place, with the 1.53 inch observed value exceeding the 75th
percentile for this time of year.

For the remainder of today... expect continued convective
development, particularly near the surface front, through around
sundown. While widespread severe weather is not anticipated... a
modestly dry sub-cloud layer coupled with significant water
loading in convective updrafts will present a downburst threat. Additional
showers and storms currently across the ArkLaTex will pivot
northward as upper energy slowly rotates northward around the
upper low late this evening, although the intensity and coverage
should gradually wane after sunset. Abundant deep moisture is and
will continue yielding very efficient rain producers and any
storm that develops will carry an isolated flash flood threat.

No significant pattern changes are anticipated this period, so
keeping at least chance PoP in each day with convective coverage
maximized in the afternoon hours, with the highest probability of
thunder near the boundary. The threat for isolated strong to
severe storms and flash flooding will continue.

Temperature-wise... overnight lows will generally remain in the
upper 60s to 70s F with abundant humidity in place. Afternoon
highs will be tricky to nail down given the seemingly random
nature of convection with these patterns. That said, the potential
is there to reach the upper 80s to low 90s F anywhere in the area,
although max temps across the north should remain a bit cooler
tomorrow and Tuesday owing to increased cloud cover and
precipitation.

Cooper

&&

.LONG TERM...Tuesday Night Through Sunday

It's not hunting season...it's MCS season.

Through the long term, the longwave pattern will change very little.
Troughing will be predominant over the central portion of the conus,
with a split or elongated ridge to the southwest, southeast or
south. At the surface, there will be several boundaries or remnant
boundaries moving through, stalling, and meandering around.

Around mid-week, a cutoff upper low is forecast to develop in the
plains, and gradually eject eastward. Another trough will swing
through around late week, with yet another system by late in the
weekend. All this will send several attendant systems through the
region in the mean flow, and these will interact with the surface
features and allow for showers and thunderstorms to continue through
the period.

This will be a pattern with decent mcs potential, though it's tough
to nail down specifics at this point.

One thing does seem certain, though...with high precipitable water
due to a continual stream of low and mid level moisture into the
region and weak low level flow, any storms will be efficient
rainfall producers. Couple that with the tendency of storms to form
and move over the same areas, and several rounds of showers and
thunderstorms expected, and we may be looking at an increased flash
flood threat by the weekend, if not before. It's definitely
something to keep in mind.

Needless to say, temperatures will be heavily dependent on cloud
cover and any rain that occurs. Mins will be close to average, with
maxes largely below average.

Smith

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     91  70  88  71 /  40  20  50  20
Camden AR         87  72  88  73 /  70  30  30  10
Harrison AR       87  68  82  68 /  50  30  50  40
Hot Springs AR    88  71  86  72 /  70  30  40  30
Little Rock   AR  91  73  86  72 /  70  30  50  20
Monticello AR     91  73  88  73 /  60  20  30  10
Mount Ida AR      86  70  84  71 /  70  30  50  40
Mountain Home AR  89  69  85  69 /  40  20  50  30
Newport AR        92  70  88  71 /  30  20  40  20
Pine Bluff AR     91  72  87  72 /  60  30  40  10
Russellville AR   90  72  85  71 /  70  30  50  40
Searcy AR         92  72  87  71 /  60  30  50  20
Stuttgart AR      92  73  86  72 /  60  30  40  20
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...COOPER / Long Term...SMITH
Hazardous weather outlook, Aug 12, 3:02 AM CST, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
402 AM CDT Sun Aug 12 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
402 AM CDT Sun Aug 12 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible today for much of the
area. While the threat for organized severe weather will be
low...a few storms may become strong. Downburst winds will be the
primary threat with the strongest storms. Locally heavy rainfall
will also be possible...leading to an isolated flash flood threat.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

An unsettled weather pattern will continue through this
week...with chances for showers and thunderstorms forecast nearly
every day. While widespread severe weather is not anticipated at
this time...some locally heavy rainfall may lead to isolated flash
flooding during this timeframe.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62

In the hours before

Special weather statement, Aug 12, 1:39 PM CST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Little Rock AR
239 PM CDT SUN AUG 12 2018

ARZ021-022-122030-
Pope AR-Johnson AR-
239 PM CDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON AND NORTHERN
POPE COUNTIES UNTIL 330 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Broomfield, or 15 miles north of Russellville, moving northeast at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dover...                          Hector...
Broomfield...                     Solo...
Smyrna...                         Ben Hur...
Long Pool Campground...           Simpson...
Treat...                          Scottsville...
Pleasant Valley in Pope County...

LAT...LON 3572 9295 3555 9281 3555 9285 3551 9285
      3538 9317 3560 9326 3573 9297
TIME...MOT...LOC 1939Z 235DEG 22KT 3550 9316

Goudsward
Special weather statement, Aug 12, 2:10 PM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Little Rock AR
310 PM CDT SUN AUG 12 2018

ARZ023-024-032-122100-
Van Buren AR-Faulkner AR-Cleburne AR-
310 PM CDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAN BUREN...
SOUTHWESTERN CLEBURNE AND NORTHEASTERN FAULKNER COUNTIES UNTIL 400 PM
CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Vernon, or 15 miles southwest of Heber Springs, moving
northwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Quitman...                        Enola...
Mount Vernon...                   Woolly Hollow State Park...
Barney...                         Enders...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3535 9211 3518 9212 3525 9231 3543 9228
      3536 9210
TIME...MOT...LOC 2009Z 133DEG 5KT 3530 9216

44
Special weather statement, Aug 12, 2:27 PM CST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Little Rock AR
327 PM CDT SUN AUG 12 2018

ARZ013-122115-
Searcy AR-
327 PM CDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEARCY COUNTY UNTIL
415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kay, or 9 miles southwest of Marshall, moving northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Marsena...                        Kay...
Bohannon...                       Witts Spring...
Imo...                            Watts...
Canaan...                         Snowball...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3585 9262 3572 9267 3573 9290 3587 9289
      3595 9279
TIME...MOT...LOC 2026Z 120DEG 12KT 3579 9271

44
Special weather statement, Aug 12, 2:30 PM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
330 PM CDT SUN AUG 12 2018

ARZ023-024-122115-
Van Buren AR-Cleburne AR-
330 PM CDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAN BUREN AND
SOUTHWESTERN CLEBURNE COUNTIES UNTIL 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fairbanks, or 11 miles west of Heber Springs. This storm was nearly
stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Quitman...                        Fairbanks...
Sugar Loaf Recreation Area...     Morganton...
South Fork Recreation Area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3552 9217 3544 9215 3537 9219 3538 9238
      3556 9234
TIME...MOT...LOC 2030Z 102DEG 4KT 3544 9223

44
Special weather statement, Aug 12, 2:57 PM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Little Rock AR
357 PM CDT SUN AUG 12 2018

ARZ012-122145-
Newton AR-
357 PM CDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEWTON COUNTY UNTIL 445
PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piercetown, or 11 miles southeast of Jasper. This storm was nearly
stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm. Locally heavy rain will also be possible.

Locations impacted include...
Piercetown...                     Carver...
Bass...                           Wayton...
Cowell...                         Crossroad...
Vendor...                         Gum Springs in Newton County...
Lurton...                         Mt Judea...
Deer...

LAT...LON 3590 9294 3588 9294 3575 9307 3585 9331
      3606 9311
TIME...MOT...LOC 2056Z 128DEG 4KT 3587 9307

Goudsward
Special weather statement, Aug 12, 4:09 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Little Rock AR
509 PM CDT SUN AUG 12 2018

ARZ003-004-122300-
Marion AR-Boone AR-
509 PM CDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION AND EASTERN
BOONE COUNTIES UNTIL 600 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyatt, or near Yellville, moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Harrison...                       Yellville...
Flippin...                        Bergman...
Lead Hill...                      Pyatt...
Valley Springs...                 Dugger...
Olvey...                          Lakeway...
Clark Hill...                     Winington...
Dodd City...                      Willis...
Crawford...                       Summit...
Bellefonte...                     Everton...
Zinc...                           South Lead Hill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3630 9261 3606 9259 3610 9284 3611 9284
      3611 9291 3615 9313 3648 9300
TIME...MOT...LOC 2208Z 104DEG 14KT 3621 9277

Cavanaugh

The radar

The Little Rock radar (KLZK), 83 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Garland

When
August 12, 6:50 PM CST to 7:50 PM CST
Where
Garland County, 2.2 mi SW of Euclid Hgts to 1.71 mi SW of Euclid Hgts
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.460, -93.050

A video was shared with us via social media showing water flowing over a road in Hot Springs. The water appeared to be 6 inches to one foot deep over the road.

Thunderstorm Wind, Pope

When
August 16, 6:07 PM CST
Where
Pope County, 3.14 mi WSW of Augsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.400, -93.280

A tree was down on County Line Rd. on the Pope and Johnson County line.

Thunderstorm Wind, Johnson

When
August 16, 6:45 PM CST
Where
Johnson County, 0.89 mi NW of Lamar
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.440, -93.390

Trees were down on Cabin Creek Rd. in Lamar.

Hail, Johnson

When
August 16, 6:46 PM CST
Where
Johnson County, 0.89 mi NW of Lamar
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.440, -93.390

Quarter sized hail fell in Lamar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778735, 778736, 778737, 778738.